Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 44, NWS San Angelo, TX

July 29, 2004Crockett County, Texas

NWS San Angelo, TX issued this flash flood warning at Jul 29, 2004, 7:47 PM CDT for Crockett County, Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2004, 7:47 PM CDT (00:47 UTC)
Expired
Jul 29, 2004, 9:45 PM CDT
In force
118 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Crockett County, TX

The radar

The San Angelo radar (KSJT), 124 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2983 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 300048
FFWSJT
TXC105-300245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
747 PM CDT THU JUL 29 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CROCKETT COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF OZONA

* UNTIL 945 PM CDT

* AT 747 PM CDT...STATIONARY THUNDERSTORMS WITH HEAVY RAINFALL WERE  
  OCCURRING FROM 20 MILES SOUTHWEST OF OZONA TO 25 MILES SOUTH       
  OF OZONA. RAINFALL AMOUNTS UP TO 3 INCHES HAS FALLEN. ANOTHER 3    
  INCHES IS POSSIBLE THROUGH 945 PM...AND WILL LIKELY CAUSE          
  FLASH FLOODING. 

* THE THUNDERSTORMS WITH HEAVY RAINFALL WILL REMAIN OVER MAINLY      
  RURAL AREAS OF SOUTHERN CROCKETT COUNTY. MOTORISTS ON HIGHWAY 163  
  SOUTH OF OZONA...AND STATE ROADS 573 AND 2083 SOUTHWEST OF         
  OZONA...SHOULD LOOK OUT FOR FLOODED LOW WATER CROSSINGS.  

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3071 10169 3031 10166 3029 10096 3080 10097

$$

04
1 follow-up statement
000 
WGUS74 KSJT 300202
FFSSJT
TXC105-300245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
900 PM CDT THU JUL 29 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CROCKETT COUNTY UNTIL 
945 PM CDT...

AT 900 PM CDT...RADAR INDICATED THUNDERSTORM ACTIVITY HAD GREATLY 
DIMINISHED OVER CROCKETT COUNTY...AND ONLY LIGHT SHOWERS REMAINED
SOUTH OF INTERSTATE 10. LOOK FOR ADDITIONAL RAINFALL AMOUNTS OF 1/10 
INCH THROUGH 945 PM.   

LOCAL RAINFALL AMOUNTS OF 2 TO 4 INCHES FELL BETWEEN 6 AND 9 
PM...25 MILES SOUTHWEST OF OZONA ALONG STATE ROAD 2083...AND 25 
MILES SOUTH OF OZONA ALONG HIGHWAY 163. THIS WILL CONTINUE TO 
PRODUCE FLOODING OF LOW WATER CROSSINGS AND POOR DRAINAGE AREAS.

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 12:57 PM CDT, 6 hours 50 minutes earlier.

Area forecast discussion, Jul 29, 12:57 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1257 PM CDT THU JUL 29 2004

.SHORT TERM...PARTLY TO MOSTLY CLOUDY SKIES ARE THE RULE ACROSS THE
AREA THIS AFTERNOON. GOOD RAINS OF THE PAST SEVERAL DAYS ARE ON THE
WAY OUT AS MAIN TROUGH AXIS...WHICH HAS BEEN TO THE WEST OF THE
AREA IS NOW MOVING EAST AND IS CURRENTLY LOCATED ALMOST DIRECTLY
OVER THE AREA THIS AFTERNOON. END RESULT IS RAPIDLY DIMINISHING
CHANCES FOR RAIN. SEEMS LIKE THE BEST AREA THIS AFTERNOON AND
TONIGHT WILL BE OVER THE FAR SOUTHERN COUNTIES. CLOSE TO THE
WEAKENING FRONT WHERE CONVERGENCE WILL BE MAXIMIZED ALONG WITH HELP
FROM STRONG HEATING AND WILL GO CHANCE POPS DOWN THERE WHILE GOING
SLIGHT CHANCE ELSEWHERE. WILL CONTINUE CHANCE POPS SOUTH TOMORROW...
BUT EVEN THESE GO AWAY BY 18Z. THEN UPPER RIDGE LOOKS TO BUILD WITH
SOME FURY INTO THE WEEKEND AND INTO NEXT WEEK. WE HAVE SEEN
THIS PATTERN TRY TO SET UP BEFORE...ONLY FOR THE RIDGE TO VERIFY
FURTHER TO THE WEST THAN ORIGINALLY FORECAST. THANKS TO THE
RECENT RAINS AND EVENTUAL GREEN UP THAT IS TOO OCCUR...IT SHOULD
TAKE SOME TIME FOR TEMPERATURES TO RESPOND AND SHOULD STAY IN THE
LOW TO MIDDLE 90S THROUGH THE SHORT TERM.

&&

.LONG TERM...AS MENTIONED ABOVE SIGNIFICANT STRENGTHEN OF THE RIDGE
EXPECTED TO CONTINUE INTO THE EXTENDED AND THIS SHOULD HELP THE
AREA TO BEGIN COOKING ONCE THE MOISTURE BEGINS TO EVAPORATE THAT WE
HAVE SEEN THE PAST WEEK. IF THE CURRENT RIDGE VERIFIES AND WE HAD
NOT HAD ALL THE RAIN THE PAST WEEK...WOULD BE EASILY FORECAST 100S
ACROSS MUCH OF THE AREA. FOR NOW WILL PLAN ON KEEPING UPPER 90S THE
TOP END WITH 100 DEGREE READING OR TWO POSSIBLE BY NEXT THURSDAY
RAIN CHANCES ALMOST ZERO THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     67  91  71  94 /  20  10   0   0
SAN ANGELO  67  92  68  95 /  20  10   0  10
JUNCTION    70  92  70  94 /  40  30  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27/BRAZZELL
Hazardous weather outlook, Jul 29, 2:12 PM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
212 PM CDT THU JUL 29 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-301900-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
212 PM CDT THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

EXPECT THUNDERSTORMS ACROSS MAINLY ALONG AND SOUTH OF A MERTZON TO
RICHLAND SPRINGS LINE THIS AFTERNOON AND EVENING. THE MAIN THREAT
WILL BE FROM HEAVY RAINFALL AND ASSOCIATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

23/HUBER

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.